Journal of Mathematical Biology

, Volume 77, Issue 4, pp 971–1033 | Cite as

The recovery of a recessive allele in a Mendelian diploid model

  • Anton Bovier
  • Loren CoquilleEmail author
  • Rebecca Neukirch


We study the large population limit of a stochastic individual-based model which describes the time evolution of a diploid hermaphroditic population reproducing according to Mendelian rules. Neukirch and Bovier (J Math Biol 75:145–198, 2017) proved that sexual reproduction allows unfit alleles to survive in individuals with mixed genotype much longer than they would in populations reproducing asexually. In the present paper we prove that this indeed opens the possibility that individuals with a pure genotype can reinvade in the population after the appearance of further mutations. We thus expose a rigorous description of a mechanism by which a recessive allele can re-emerge in a population. This can be seen as a statement of genetic robustness exhibited by diploid populations performing sexual reproduction.


Adaptive dynamics Population dynamics Mendelian reproduction Diploid population Nonlinear birth-and-death process Genetic variability 

Mathematics Subject Classification

60K35 92D25 60J85 


  1. Baar M, Bovier A, Champagnat N (2017) From stochastic, individual-based models to the canonical equation of adaptive dynamics in one step. Ann Appl Probab 27(2):1093–1170MathSciNetCrossRefGoogle Scholar
  2. Billiard S, Smadi C (2017) The interplay of two mutations in a population of varying size: a stochastic eco-evolutionary model for clonal interference. Stoch Process Appl 127(3):701–748MathSciNetCrossRefGoogle Scholar
  3. Bürger R (2000) The mathematical theory of selection, recombination, and mutation, vol 228. Wiely, ChichesterzbMATHGoogle Scholar
  4. Champagnat N (2006) A microscopic interpretation for adaptive dynamics trait substitution sequence models. Stoch Process Appl 116(8):1127–1160MathSciNetCrossRefGoogle Scholar
  5. Champagnat N, Ferrière R, Ben Arous G (2001) The canonical equation of adaptive dynamics: a mathematical view. Selection 2:73–83CrossRefGoogle Scholar
  6. Champagnat N, Ferrière R, Méléard S (2008) From individual stochastic processes to macroscopic models in adaptive evolution. Stochastic Models 24(suppl. 1):2–44MathSciNetCrossRefGoogle Scholar
  7. Champagnat N, Méléard S (2011) Polymorphic evolution sequence and evolutionary branching. Probab Theory Relat Fields 151(1–2):45–94MathSciNetCrossRefGoogle Scholar
  8. Collet P, Méléard S, Metz JAJ (2013) A rigorous model study of the adaptive dynamics of Mendelian diploids. J Math Biol 67(3):569–607MathSciNetCrossRefGoogle Scholar
  9. Coron C (2014) Stochastic modeling of density-dependent diploid populations and the extinction vortex. Adv Appl Probab 46(2):446–477MathSciNetCrossRefGoogle Scholar
  10. Coron C (2016) Slow-fast stochastic diffusion dynamics and quasi-stationarity for diploid populations with varying size. J Math Biol 72(1–2):171–202MathSciNetCrossRefGoogle Scholar
  11. Coron C, Méléard S, Porcher E, Robert A (2013) Quantifying the mutational meltdown in diploid populations. Am Nat 181(5):623–636CrossRefGoogle Scholar
  12. Crow JF, Kimura M (1970) An introduction to population genetic theory. Harper and Row, New York, p 656Google Scholar
  13. Dieckmann U, Law R (1996) The dynamical theory of coevolution: a derivation from stochastic ecological processes. J Math Biol 34(5–6):579–612MathSciNetCrossRefGoogle Scholar
  14. Ethier SN, Kurtz TG (1986) Markov processes. Wiley Series in Probability and Statistics. Wiley, HobokenGoogle Scholar
  15. Ewens WJ (2012) Mathematical population genetics 1: theoretical introduction, vol 27. Springer, BerlinzbMATHGoogle Scholar
  16. Fisher R (1918) The correlation between relatives on the supposition of Mendelian inheritance. Trans. Roy. Soc. Edinb. 42:399–433Google Scholar
  17. Fournier N, Méléard S (2004) A microscopic probabilistic description of a locally regulated population and macroscopic approximations. Ann Appl Probab 14(4):1880–1919MathSciNetCrossRefGoogle Scholar
  18. Haldane J (1924) A mathematical theory of natural and artificial selection. Part I. Trans Camb Philos Soc 23:19–41Google Scholar
  19. Haldane J (1924) A mathematical theory of natural and artificial selection. Part II. Trans Camb Philos Soc Biol Sci 1:158–163CrossRefGoogle Scholar
  20. Hirsch MW, Pugh CC, Shub M (1977) Invariant manifolds, vol 583. Lecture notes in mathematics. Springer, BerlinCrossRefGoogle Scholar
  21. Hofbauer J, Sigmund K (1990) Adaptive dynamics and evolutionary stability. Appl Math Lett 3(4):75–79MathSciNetCrossRefGoogle Scholar
  22. Kisdi E, Geritz SAH (1999) Adaptive dynamics in allele space: evolution of genetic polymorphism by small mutations in a heterogeneous environment. Evolution 53:993–1008CrossRefGoogle Scholar
  23. Marrow P, Law R, Cannings C (1992) The coevolution of predator-prey interactions: ESSS and Red Queen dynamics. Proc R Soc Lond B: Biol Sci 250(1328):133–141CrossRefGoogle Scholar
  24. Metz J, Nisbet R, Geritz S (1992) How should we define “fitness” for general ecological scenarios? Trends Ecol Evol 7(6):198–202CrossRefGoogle Scholar
  25. Metz JAJ, Geritz SAH, Meszena G, Jacobs FJA, van Heerwaarden JS (1995) Adaptive dynamics: a geometrical study of the consequences of nearly faithful reproduction. Iiasa working paper, IIASA, Laxenburg, AustriaGoogle Scholar
  26. Nagylaki T et al (1992) Introduction to theoretical population genetics, vol 142. Springer, BerlinCrossRefGoogle Scholar
  27. Neukirch R, Bovier A (2017) Survival of the recessive allele in the Mendelian diploid model. J. Math. Biol. 75:145–198MathSciNetCrossRefGoogle Scholar
  28. Perko L (2013) Differential equations and dynamical systems, vol 7. Springer, BerlinzbMATHGoogle Scholar
  29. Wright S (1931) Evolution in Mendelian populations. Genetics 16:97–157Google Scholar
  30. Yule GU (1907) On the theory of inheritance of quantitative compound characters on the basis of Mendel’s laws: a preliminary note. Spottiswoode & Company Limited, LondonGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut für Angewandte MathematikRheinische Friedrich-Wilhelms-UniversitätBonnGermany
  2. 2.Univ. Grenoble Alpes, CNRS, Institut FourierGrenobleFrance

Personalised recommendations